EconPapers    
Economics at your fingertips  
 

Auction design with shortlisting when value discovery is covert

Murali Agastya, Xin Feng and Jingfeng Lu

Journal of Mathematical Economics, 2023, vol. 107, issue C

Abstract: This paper studies optimal auction design when buyers’ value discovery investment is covert but essential for mutually beneficial trade between seller and buyers. Since selling mechanisms contingent on value discovery (e.g. ex-ante examination fees charged upon information acquisition) are not feasible, we focus mainly on second price auctions with reserves, which can be contingent on the number of actual bidders ex-post. Under a regularity condition of monotone hazard rate, we find that the optimal reserve depends on the number of shortlisted bidders, but for any given shortlist it does not depend on the number of actual bidders. Depending on the value discovery cost, the seller shortlists either the socially efficient number of buyers or one more bidder. The comparison between the two options of the seller is completely resolved. The optimal reserve depends discontinuously and non-monotonically on the value discovery cost. In the former case, equilibrium information acquisition is efficient but ex-post allocation is inefficient, while in the latter case, it is the opposite.

Keywords: Exclusive bidding; Covert information acquisition; Endogenous market size; Optimal auctions; Revenue maximization (search for similar items in EconPapers)
Date: 2023
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406823000447
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:107:y:2023:i:c:s0304406823000447

DOI: 10.1016/j.jmateco.2023.102851

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-07-01
Handle: RePEc:eee:mateco:v:107:y:2023:i:c:s0304406823000447